Documenting adverse drug reactions and poisonings

Adverse effects of a correctly administered drug or drugs must be coded and reported differently than the misuse of a drug, which is classified as “poisoning” in ICD-9-CM coding.


Adverse effects of a correctly administered drug or drugs must be coded and reported differently than the misuse of a drug, which is classified as “poisoning” in ICD-9-CM coding. For the most appropriate code to be assigned, the following criteria must be considered based on physician documentation.

An adverse drug reaction is coded when the patient's symptoms are the result of medication administered or taken as prescribed. In this case, the type of reaction (e.g., delirium, tachycardia, vomiting) is coded as the principal diagnosis.

Poisoning is coded if the medication use is described as one of the following

  • An error is made in drug prescription or administration,
  • An overdose was intentionally taken,
  • A medication prescribed for someone else was taken, or
  • Prescribed medication was taken with alcohol or over-the-counter medication.

Drug toxicity, such as phenytoin (Dilantin) toxicity, is not considered poisoning unless the physician documents that the drug was not administered or taken as prescribed. Underuse of a prescribed medication is not reported as a poisoning. Drug withdrawal syndrome is not a poisoning or an adverse effect, but occurs when a patient has a mental or behavioral disturbance due to medication withdrawal.

According to Official Coding Guidelines, when a poisoning is the reason for hospital admission, an ICD-9-CM code for poisoning is the principal diagnosis, followed by an additional code for the drug or drugs that were misused.

Acute respiratory failure due to drug overdose (poisoning) must be reported as a secondary diagnosis even though the acute respiratory failure may have been the reason for the inpatient admission. Coding guidelines require the poisoning code to be reported as the principal diagnosis even though the patient may have been intubated and placed on mechanical ventilation in the emergency department. As a result, the current Medicare Severity (MS)-DRG payment will not include payment for use of the ventilator.

The following case studies illustrate the coding guidelines.

Case study 1

Patient A was prescribed benzodiazepines for treatment of panic disorder. She took her prescribed dose of 1 mg at 6 p.m. Her anxiety was not adequately relieved, so she took additional doses of benzodiazepine, in addition to using alcohol excessively. Later that evening, she was found unresponsive with shallow respirations and taken to the emergency department for evaluation and treatment. In the ED, the patient was intubated and placed on mechanical ventilation, which was continued for 24 hours. After successful extubation, the patient was scheduled for psychiatric evaluation and discharged from the hospital.

The patient's diagnoses were reported as follows

  1. 1. Poisoning due to benzodiazepines (prescribed for therapeutic use)
  2. 2. Acute respiratory failure (major complication/comorbidity)
  3. 3. Alcohol abuse
  4. 4. Anxiety

Procedures reported were endotracheal intubation and mechanical ventilation (24 hours).

This admission would be coded as MS-DRG 917, Poisoning and Toxic Effects of Drugs with Major Complication/Comorbidity. Payment would be $7,947 (based on a hospital-specific rate of $5,500) with a geometric mean length of stay of 3.7 days.

Case study 2

Patient B, who has oxygen-dependent chronic obstructive pulmonary disease (COPD), saw his physician with a complaint of continued severe back pain due to non-traumatic compression fracture of T-5, which had been diagnosed four weeks prior. The patient was prescribed a fentanyl transdermal patch and returned home with instructions for proper use of the patch. One week later, the patient presented to the ED with a complaint of right upper quadrant abdominal pain following ingestion of spicy food. The patient was given intravenous meperidine (Demerol) in the ED and a surgical consultation was requested. While in the ED, the patient experienced significant respiratory depression resulting in acute respiratory failure. The patient was given naloxone (Narcan), the fentanyl patch was removed, and the patient was intubated and placed on mechanical ventilation. Inpatient admission to the ICU was ordered.

After 24 hours, the patient was successfully extubated and later discharged home with a diagnosis of acute respiratory failure due to meperidine and fentanyl administered as prescribed.

The patient's diagnoses were reported as follows

  1. 1. Acute respiratory failure due to
  2. 2. Adverse effect of narcotics (prescribed for therapeutic use)
  3. 3. COPD

Procedures reported were endotracheal intubation and mechanical ventilation (24 hours).

This admission would be coded as MS-DRG 208, Respiratory System Diagnosis with Mechanical Ventilation <96 hours. Payment would be $12,297 (based on a hospital-specific rate of $5,500) with a geometric mean length of stay of 5.1 days.

Both case studies are examples of complete documentation that allow the coder to assign the most appropriate ICD-9-CM codes and resulting MS-DRGs. Without proper documentation of the circumstances surrounding the onset of acute respiratory failure, the hospital could potentially receive a substantial underpayment or overpayment of $4,350.